PubMed Health⌕ Search

Biomedical subjects

C V Wetli

Publications and source records attributed to C V Wetli.

51 records · Page 3Linked to original sources

Cocaine intoxication, delirium, and death in a body packer.

The authors described a case of emergency department of presentation of acute cocaine delirium in a cocaine "body packer," ie, an individual who attempted to smuggle cocaine by intracorporeal means. Treatment for cocaine intoxication was not initiated because of patient gave a false history; did not present with seizures, stupor or coma; had no deterioration in vital signs until late in the presentation; and presented with apparent psychiatric symptomatology, ie, delirium. Delirium should be treated by first identifying its cause and by attempting to remove the cause by appropriate medical and surgical techniques.

Adult↗

Respirator toxicology.

A case of delayed death resulting from drowning was investigated. A disparity in the propoxyphene concentrations determined in antemortem and postmortem specimens appeared to exist. The disparity is apparently a product of the fact that cardiopulmonary function had been maintained artificially for 57 h, with subsequent tissue autolysis that was demonstrated microscopically. Interpretation of laboratory findings on postmortem specimens must be done with caution when the interval between drug exposure and death has been interrupted by respiratory therapy.

Adult↗

The "body packer syndrome"-toxicity following ingestion of illicit drugs packaged for transportation.

Ten fatalities and one survivor of attempts to smuggle cocaine within the body were investigated. Most cases have occurred since 1979. All but one of the victims were male. Victims found dead at home or in hotel rooms had little or no drug paraphernalia at the scene, although abundant laxatives and enema apparatus were often evident. Some died aboard aircraft, and witnesses described agitated behavior followed by grand-mal type seizures, respiratory collapse, and death. Seven victims presented to hospital emergency rooms. The symptoms include mydriasis, seizures, acute toxic psychosis, and coma in various combinations. One individual, realizing his plight, sought emergency room help by claiming he attempted suicide by using cocaine. All victims had recently returned to the United States on flights from South America. Balloons, condoms, or plastic bags filled with 3 to 6 g of cocaine each were swallowed and found in the gastrointestinal tract of eight victims. One of these had ingested more than 147 packets totaling 460 g. Two victims inserted packets of cocaine into their rectums, and one woman was found with nearly 170 g of cocaine in her vagina. The packets, being semipermeable membranes, do not have to break open to cause death from acute cocaine toxicity. Characteristic autopsy and radiologic findings, circumstances of death, and toxicologic data are presented. The "body packer syndrome" should be considered in any international traveler who dies suddenly, has seizures, or presents with any signs consistent with cocaine toxicity.

Adolescent↗

Sudden unexpected death from primary pulmonary hypertension.

Five cases of sudden unexpected death from primary pulmonary hypertension (PPH) are reviewed. Right ventricular myocardial hypertrophy and a dilated pulmonary conus may be the only findings at the initial gross examination. Characteristic microscopic changes in the lungs are primarily those of plexiform vascular lesions. The pathophysiology and morphologic alterations of PPH are discussed, and the association of this entity with collagen vascular diseases and mixed connective tissue disease is emphasized. It is concluded that PPH is an unusual cause of sudden unexpected death and its diagnosis may be difficult because prior signs or symptoms may be absent. The increased familial incidence of PPH underscores the necessity of considering this entity in cases of sudden unexpected death of obscure cause.

Adult↗

Deaths related to propoxyphene overdose: a ten-year assessment.

Of 81 fatal overdoses of propoxyphene identified over a ten-year period, suicide accounted for 76.5% and accidents for 23.5%. The incidence sharply increased in 1973 and the death rate has remained constant since then. In two thirds of the suicidal overdose deaths, additional drugs were encountered. Alcohol was detected in an additional 15%, and propoxyphene preparations alone were used in 19%. In the 19 deaths from accidental overdose, six resulted from recreational abuse, and additional drugs were detected in all. Five who dief of propoxyphene preparations alone had significant medical illnesses. Eight nonrecreational users died after taking other drugs or alcohol along with propoxyphene. Only one individual in the entire series was found to be dependent on propoxyphene. Although propoxyphene cannot be regarded as a harmless drug, the study indicates a very low rate of dependency and a low potential for recreational abuse. As with other drugs, adequate warnings concerning dosage abuse and the concurrent use of alcohol and other drugs must be stressed. The suggestion to reclassify propoxyphene to a Schedule II drug does not appear justified.

Adolescent↗

Death caused by recreational cocaine use.

Sixty-eight deaths associated with the recreational use of illicit cocaine were investigated by the Medical Examiner's Office of Dade County in Florida. Most fatalities occurred since 1975. Although 29 involved the use of other drugs (usually heroin), 24 persons died directly of the toxic effects of cocaine. Respiratory collapse and death occurred rapidly after the intravenous injection of cocaine. Oral or nasal ingestion resulted in a symptom-free interval lasting as long as an hour followed suddenly by generalized seizures and death. Toxicological analysis could not causally relate lidocaine hydrochloride or other adulterants to the untoward reactions. The data suggest that the rate of absorption, the peak blood concentration, and the prior use of cocaine all contribute to the possibility of a fatal reaction. Despite current belief, cocaine cannot be considered a safe recreational drug.

Adolescent↗